Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Having hair problems, weight changes, skin, menstrual problem. Hypo or hyper thyroid? - Online Doctor Chats

Date : 22-Aug-2013
User rating for this question
Very Good Posted in: Thyroid Problem and Hormonal Problems
Answered by

General & Family Physician
Practicing since : 2003
Answered : 1134 Questions
Doctor:How can I help you?
User:I would like to ask you a few questions on thyroid.
Doctor:Proceed with your questions.
User:how to tell if I have hypo or hyper thyroid?
Doctor:The major symptoms of thyroid are related to appetite - high/low, weight changes, hair problems, dry skin, menstrual problem and so on.
Doctor:Apart from easy fatigue, weakness, muscular pains are seen with thyroid disturbance.
Doctor:Most often these symptoms are very subtle and minor; and thyroid problems are picked up incidentally by testing blood samples.
Doctor:Therefore if you suspect you or any of your associates to have thyroid problem, the best way to detect it is by undergoing test.
User:I have thyroid (after taking a test) the test says 6.680 thyroid stimulating hormone
Doctor:Yes, the levels are above normal. It indicates hypothyroidism.
User:some of the symptoms i have is weight gain, tierdness
Doctor:The symptoms of hypothyroidism are weight gain despite low appetite, hair fall, dry skin, easy weakness/fatigue, menstrual irregularity.
User:so how long do i have to take medication?
Doctor:Since you have some of the symptoms, you may be hypothyroid.
User:can the levels reduce during medication?? Because i have taken 100 tablets so far and want to know by when i should take the next test?
Doctor:If the condition is due to an autoimmune condition, the symptoms would resolve in a few days and therefore medication will only be temporary.
Doctor:However most often the condition could be due to unknown factors or due to dietary deficiency.
Doctor:In such cases, medicines are given indefinitely.
User:how can we tell if it is autoimmune condition??
Doctor:TSH level can be monitored gradually during the course of medication.
Doctor:Based on the TSH level further medication can be determined.
Doctor:TSH level will come down with 100 mg tablets.
Doctor:Do not be worried.
User:to monitor the level, when do should I take the next test, or how often should i take the test.
Doctor:The cause of the condition - whether it is related to autoimmune or not will be determined by further testing.
Doctor:You can contact an endocrinologist and get further evaluation including T3/T4 levels checked.
Doctor:TSH level should be monitored once in 3-6 months.
Doctor:If TSH level is getting controlled, future testing can be either once or twice annually.
Doctor:Have you followed?
Doctor:Do you have any other query?
Doctor:Are you there?
User:yes i have understood. Thank you. yes another last question, will the weight gain r medication?educe during
Doctor:Yes, symptoms of hypothyroidism reduce with medication.
User:alright thank you.
Doctor:Any more queries?
User:I have question on cholestrol
User:the same time i did the test for thyroid, i was told i also have cholestrol
Doctor:Do you have the cholesterol values with you?
Doctor:How high is the cholesterol levels?
User:yes ldl- cholestrol 136.40
User:please tell me how high it is
User:because i dont know
Doctor:The LDL level is marginally high.
User:hdl is 39
Doctor:I think this may be the effects of your weight.
Doctor:HDL level should be above 45.
Doctor:Both the values are marginally abnormal.
Doctor:As I said, this may be the effects of weight.
Doctor:People who are over weight can have abnormal cholesterol level.
Doctor:With a low calorie/low fat diet as well as weight reduction, cholesterol levels come down.
Doctor:So include those weight reducing habits, immediately in your life style.
Doctor:I hope you do not drink alcohol.
User:no alchohol
User:mostly eat out
Doctor:Try to cut down extra cheese, dressings, high calorie junks. Reduce fat and oils consumption.
Doctor:Take plenty of fiber XXXXXXX food such as green vegetables and fruit.
Doctor:Start physical exercise.
User:in the oils if i switched to olive oil willl that help
User:was doing yoga
Doctor:With these life style changes and thyroid medication to control weight, you should be able to bring back thyroid to normal.
User:thank you.
Doctor:Among oil, it is better to take combined oil like olive oil with sunflower oil; or sunflower with safflower oil.
User:another question
User:I take oral contraceptive, can the weight gain add to because of this
User:my periods are regulary though
Doctor:Contraceptive drugs can alter body weight; but not all contracep.tives have effects on weight
Doctor:Further, the pill you take may cause weight gain in you, but the same pill will have no effects in another women.
Doctor:What I mean is that contraceptive pills can cause weight changes, but it would be difficult to predict which of them can cause weight gain in a particular individual.
Doctor:If you are unable to lose weight, despite bring TSH values under limits and despite diet and exercise, then we can verify contraceptive pill.
Doctor:Have you followed?
User:oh.. because i had recently changed the contraceptive pill according to my gynac]
User:thank you for clarifying my queries.
Doctor:Do you have any more questions?
User:No. Not at the moment :) thank you again
Doctor:Thanks for consulting me.
Doctor:Bye for now.
Question is related to
Diseases and Conditions
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor